From Lexington, South Carolina, USA:
My daughter is 10 years old. She was diagnosed with Type 1 Diabetes two years ago. At her normal 3 month doctor's visit today we were told that blood tests taken in September show that her body is beginning to develop antibodies against her thyroid. I have complete confidence in our Endocrinologist. They say they will check her thyroid condition again in six months and that if the problem has increased, eventually daily oral medication would be the solution.
I've read a little about how these diseases are similar. What can you tell me about what to expect in the future? How will this situation progress? Is the outcome anymore serious than the need for daily medication to supplement her thyroid?
Most centres are now routinely screening for underactive thyroid gland. This problem is commoner in children with diabetes as it is another of the autoimmune group of disorders. The symptoms include weight gain, lethargy and, in diabetes, it is common to see more hypoglycaemia and lower insulin requirement. However, we often find children, like your daughter, who have antibodies to their thyroid gland but still have normal function. This situation can persist for many years but regular checks are sensible so that tablets can be started before symptoms occur. No more than a tablet a day and a blood test once or twice a year are required.
Original posting 4 Jan 2004
Posted to Thyroid
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.